Hail, Kaufman
- When
- January 20, 4:45 PM CST
- Where
- Kaufman County, Forney
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 32.750, -96.470
Golfball size hail fell in the city of Forney.
Severe storms developed in an area of strong low-level lift ahead of an approaching upper level low pressure system and a slowly advancing cold front. Severe weather reports were limited to east of Interstate 35, and five tornadoes were confirmed in Henderson, Van Zandt, and Hopkins counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
Severe storms developed in an area of strong low-level lift ahead of an approaching upper level low pressure system and a slowly advancing cold front. Severe weather reports were limited to east of Interstate 35, and five tornadoes were confirmed in Henderson, Van Zandt, and Hopkins counties. Two tornadoes were rated EF-2s, one was rated an EF-1, and the remaining two were EF-0s. The Van Zandt County tornado was a long track tornado that traveled over 15 miles.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jan 20, 2:20 PM CST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FORT WORTH TX 220 PM CST WED JAN 20 2010 .DISCUSSION... MOSTLY CLOUDY TO OVERCAST SKIES HAVE SLOWED HEATING TODAY AND TEMPERATURES THIS AFTERNOON ARE STILL IN THE MID 60S TO NEAR 70 DEGREES. HOWEVER...CLOUDS ARE STARTING TO CLEAR ACROSS CENTRAL TEXAS AND WILL LIKELY SEE CLEARING SKIES ACROSS THE WESTERN COUNTIES BY 3 PM. DRYLINE IS SHAPING UP NICELY ACROSS WEST CENTRAL TEXAS /FROM APPROXIMATELY WICHITA FALLS TO SAN ANGELO/ AND WILL BE ADVANCING EAST THIS EVENING. 18Z FWD SOUNDING INDICATES AN UNSTABLE ENVIRONMENT ALREADY IN PLACE WITH SBCAPE OF 1900 J/KG AND STEEP MID LEVEL LAPSE RATES BETWEEN 800-500 MB. THE UPPER LEVEL TROUGH IS NOW ORIENTED FROM COLORADO INTO THE TEXAS PANHANDLE AND LARGE SCALE LIFT WILL BEGIN TO SPREAD OVER THE REGION BY THE LATE AFTERNOON/EARLY EVENING HOURS. CONVECTIVE INITIATION WILL LIKELY BEGIN WITHIN THE NEXT TWO HOURS AND THE THREAT FOR SEVERE WEATHER WILL CONTINUE THROUGH THE EVENING HOURS. THE BEST INSTABILITY STILL IS EAST OF INTERSTATE 35 BUT THE CHANCE FOR SEVERE STORMS WEST OF THE I-35 CORRIDOR IS INCREASING /IN THE VICINITY OF OR AHEAD OF THE DRYLINE WHERE CLOUDS ARE STARTING TO CLEAR OUT/. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT ACROSS NORTH TEXAS...BUT AN ISOLATED TORNADO OR TWO MAY OCCUR ACROSS EAST TEXAS THIS EVENING. THE RAIN CHANCES AND SEVERE WEATHER SHOULD BE ENDING AROUND MIDNIGHT AS THE UPPER LEVEL TROUGH AXIS SWINGS ACROSS THE REGION...THE SURFACE LOW MOVES INTO EASTERN OKLAHOMA...AND DRY AIR INVADES FROM THE WEST. WILL KEEP SLIGHT RAIN CHANCES IN THE NORTHEAST AFTER MIDNIGHT TO ACCOUNT FOR ANY REMAINING CONVECTIVE ACTIVITY CLEARING THE AREA. THE NEXT SIGNIFICANT WEATHER EVENT/IMPACT OF CONCERN CONTINUES TO BE FRIDAY AND SATURDAY AS THE NEXT POTENT UPPER LEVEL STORM SYSTEM APPROACHES. WINDY CONDITIONS ARE EXPECTED FRIDAY AND SATURDAY AND RELATIVE HUMIDITIES WILL BE LOW...PRESENTING A POTENTIAL FIRE WEATHER THREAT. THE BEST CHANCE FOR RAIN ON SATURDAY WHEN THE UPPER LEVEL TROUGH ARRIVES STILL LOOKS TO BE EAST OF INTERSTATE 35 AND WILL INCLUDE ISOLATED THUNDER BASED ON MODEL SOUNDINGS. OTHERWISE...ABOVE NORMAL TEMPERATURES WILL CONTINUE UNTIL EARLY NEXT WEEK WHEN A COLD FRONT ARRIVES AND HELPS TO COOL TEMPS BACK TO NEAR NORMAL VALUES. 82/JLD && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 44 68 43 71 51 / 40 5 0 5 20 WACO, TX 45 71 43 72 54 / 40 5 0 5 20 PARIS, TX 47 62 40 68 51 / 80 10 0 5 20 DENTON, TX 42 67 43 70 49 / 40 5 0 5 20 MCKINNEY, TX 44 66 42 69 50 / 50 5 0 5 20 DALLAS, TX 48 68 43 70 53 / 40 5 0 5 20 TERRELL, TX 48 67 44 71 53 / 50 5 0 5 20 CORSICANA, TX 47 70 44 73 54 / 40 5 0 5 20 TEMPLE, TX 47 73 44 73 55 / 30 5 0 5 20 && .FWD WATCHES/WARNINGS/ADVISORIES... NONE. && 05/82
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS NATIONAL WEATHER SERVICE FORT WORTH TX 405 PM CST WED JAN 20 2010 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-211200- ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA- DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON- HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS- LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO- PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT- WISE-YOUNG- 405 PM CST WED JAN 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...THROUGH TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS CONTAINING LARGE HAIL AND DAMAGING WINDS THROUGH MIDNIGHT ALONG AND EAST OF A BOWIE...GRANBURY...WACO...HEARNE LINE. A SURFACE LOW WILL TRACK EAST NEAR THE IMMEDIATE RED RIVER VALLEY THROUGH THE EVENING HOURS. BACKED LOW LEVEL WINDS MAY ALLOW FOR A BRIEF TORNADO THREAT LATER THIS EVENING ACROSS NORTHEAST PARTS OF NORTH TEXAS. THE SEVERE WEATHER THREAT SHOULD WANE AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. AN ELEVATED GRASS FIRE DANGER CAN BE EXPECTED WEST OF I-35 BOTH FRIDAY AND SATURDAY AFTERNOONS...AS GUSTY SOUTH AND WEST WINDS 15 TO 20 MPH COMBINE WITH LOW AFTERNOON HUMIDITY VALUES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY BY THIS EVENING...ESPECIALLY ACROSS THE EASTERN HALF OF NORTH TEXAS.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
345 PM CST WED JAN 20 2010
TXZ117-202215-
PARKER TX-
345 PM CST WED JAN 20 2010
...SIGNIFICANT WEATHER ADVISORY FOR...
PARKER COUNTY
AT 345 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES SOUTHWEST OF
WEATHERFORD...MOVING NORTHEAST AT 45 MPH.
CITIES IN THE PATH OF THESE STORMS INCLUDE ANNETTA...BRIAR...HUDSON
OAKS...RENO...SPRINGTOWN...WEATHERFORD AND WILLOW PARK.
HALF INCH HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THESE
STORMS.
IF THESE STORMS INTENSIFY...A SEVERE WEATHER WARNING MAY BE NEEDED.
LAT...LON 3300 9766 3300 9754 3277 9754 3260 9774
3276 9797
TIME...MOT...LOC 2145Z 229DEG 38KT 3274 9780SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
400 PM CST WED JAN 20 2010
TXZ121-202230-
KAUFMAN TX-
400 PM CST WED JAN 20 2010
...SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHERN KAUFMAN COUNTY
AT 358 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF KAUFMAN...MOVING
NORTHEAST AT 35 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE COTTONWOOD...GRAYS
PRAIRIE...KAUFMAN AND KEMP.
PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.
IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CST WEDNESDAY EVENING
FOR NORTHEASTERN TEXAS.
LAT...LON 3236 9624 3236 9644 3241 9644 3247 9650
3251 9651 3263 9633 3250 9612
TIME...MOT...LOC 2158Z 216DEG 32KT 3233 9643SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FORT WORTH TX 416 PM CST WED JAN 20 2010 TXZ119>121-202245- DALLAS TX-ROCKWALL TX-KAUFMAN TX- 416 PM CST WED JAN 20 2010 ...SIGNIFICANT WEATHER ADVISORY FOR... SOUTHEASTERN DALLAS COUNTY NORTHWESTERN KAUFMAN COUNTY SOUTHWESTERN ROCKWALL COUNTY AT 416 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM OVER HUTCHINS...MOVING NORTHEAST AT 30 MPH. CITIES IN THE PATH OF THIS STORM INCLUDE BALCH SPRINGS...FORNEY... HEATH...HUTCHINS...LANCASTER...MESQUITE...ROCKWALL...ROWLETT... SEAGOVILLE...SUNNYVALE AND WILMER. HALF INCH HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS STORM. IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CST WEDNESDAY EVENING FOR NORTHEASTERN TEXAS. LAT...LON 3298 9650 3281 9628 3256 9663 3256 9681 TIME...MOT...LOC 2216Z 223DEG 24KT 3263 9669
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
432 PM CST WED JAN 20 2010
TXZ121-122-202300-
VAN ZANDT TX-KAUFMAN TX-
432 PM CST WED JAN 20 2010
...SIGNIFICANT WEATHER ADVISORY FOR...
EASTERN KAUFMAN COUNTY
NORTHWESTERN VAN ZANDT COUNTY
AT 430 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF KAUFMAN...MOVING NORTHEAST
AT 20 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE EDGEWOOD...GRAYS PRAIRIE...
KAUFMAN...KEMP AND WILLS POINT.
NICKEL-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.
A SEVERE THUNDERSTORM WARNING FOR QUARTER SIZE HAIL REMAINS IN
EFFECT UNTIL 530 PM FOR NORTHWESTERN KAUFMAN COUNTY NEAR FORNEY.
IF THIS STORM 9 MILES SOUTHEAST OF KAUFMAN INTENSIFIES...A SEVERE
WEATHER WARNING MAY BE NEEDED FOR SOUTHERN AND EASTERN PARTS OF
KAUFMAN COUNTY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CST WEDNESDAY EVENING
FOR NORTHEASTERN TEXAS.
LAT...LON 3236 9614 3236 9620 3244 9639 3285 9617
3279 9587 3278 9586 3277 9582
TIME...MOT...LOC 2230Z 226DEG 19KT 3247 9624SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
433 PM CST WED JAN 20 2010
TXZ122-135-202300-
VAN ZANDT TX-HENDERSON TX-
433 PM CST WED JAN 20 2010
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTH CENTRAL HENDERSON COUNTY
SOUTHEASTERN VAN ZANDT COUNTY
AT 433 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF ATHENS...MOVING NORTHEAST AT
25 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE EDOM AND VAN.
PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CST WEDNESDAY EVENING
FOR NORTHEASTERN TEXAS.
LAT...LON 3221 9580 3235 9594 3256 9567 3241 9550
3240 9549
TIME...MOT...LOC 2233Z 231DEG 22KT 3229 9581SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FORT WORTH TX 443 PM CST WED JAN 20 2010 TXZ103-118-202315- DENTON TX-TARRANT TX- 443 PM CST WED JAN 20 2010 ...SIGNIFICANT WEATHER ADVISORY FOR... SOUTH CENTRAL DENTON COUNTY NORTH CENTRAL TARRANT COUNTY AT 443 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 4 MILES WEST OF KELLER...MOVING NORTHEAST AT 25 MPH. CITIES IN THE PATH OF THIS STORM INCLUDE ARGYLE...BARTONVILLE... COPPER CANYON...CORRAL CITY...DOUBLE OAK...FLOWER MOUND...HASLET... HIGHLAND VILLAGE...KELLER...NORTHLAKE...ROANOKE...SOUTHLAKE...TROPHY CLUB AND WATAUGA. HALF INCH HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS STORM. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CST WEDNESDAY EVENING FOR NORTHEASTERN TEXAS. LAT...LON 3320 9715 3306 9697 3285 9726 3290 9741 TIME...MOT...LOC 2243Z 222DEG 21KT 3293 9729
The Dallas/Ft Worth radar (KFWS), 80 km away, was scanning. The volume nearest the first event began at 22:46 UTC.
9 hail, 5 tornado, 5 thunderstorm wind. Local standard time, as filed.
Golfball size hail fell in the city of Forney.
Quarter size hail fell in the city of Quinlan.
Half-dollar size hail fell along Interstate 20 at exit 519 west of the city of Canton.
Penny to quarter size hail fell along Highway 64 west of Myrtle Springs.
A NWS survey team found evidence of a long track tornado in Van Zandt County. The tornado touched down near CR 859 north of Highway 64 on the northwest side of Canton and traveled approximately 15 miles in a northeast direction. Numerous structures were damaged along the track of the tornado which ended near the Silver Lake community in the extreme Northeast corner of the county. Along the damage path, a single family home lost its entire roof and part of its exterior walls. A number of large trees were uprooted and several sheds and outbuildings suffered extensive damage. A small church was destroyed in the community of Starr. A total of 150 homes suffered damage, but only one injury was reported. Based on the damage, the tornado was rated an EF-2 with peak winds in the 110 to 120 mph range.
One power pole was knocked down south of the town of Lone Oak.
Quarter size hail fell in the city of Grand Saline.
Quarter size hail fell in the town of Crossroads.
Quarter size hail fell on County Road 1116 five miles southwest of Sulphur Springs.
A large tree fell on top of a residence and three tractors and three pickups parked outside also were damaged. Another residence suffered damage to its tin roof and lost siding off the side of the house.
Quarter to golfball size hail fell in the town of Tigertown.
A NWS Storm Survey concluded a tornado touched down about 3 miles south of the town of Larue and tracked northeast for about a mile. A total of seven homes were damaged, and the exterior walls collapsed on some structures. The Larue Church of Christ suffered extensive damage. This tornado was rated an EF-2 with estimated maximum winds around 130 mph.
A NWS Storm Survey found evidence of a tornado touchdown approximately 4 miles southwest of Sulphur Springs and tracked approximately 5.5 miles to the northeast. One mobile home was destroyed resulting in two injuries. A pre-fabricated metal building on Highway 19 south of County Road 174 suffered considerable damage. The damage was consistent with the upper end of the EF-0 rating with wind speeds estimated near 80 mph.
A NWS Storm Survey concluded that an EF-1 tornado with maximum estimated wind speeds of 90 to 100 mph touched down near Poyner and tracked 3 miles to the northeast toward Coffee City. A mobile home was dislodged and a wood framed home had significant damage. Tree damage was also noted along a three mile path with an average width of 100 yards.
Power poles and large trees were damaged at the intersection of Highway 19 and Highway 154 on the north side of Sulphur Springs.
A roof was caved in, a truck was overturned, and debris was noted on Irwin Rd between Drexel Drive and Hines Drive in Sulphur Springs.
A NWS storm survey found evidence of a tornado in a sub-division 2 miles east of Sulphur Springs. Around 50 homes suffered some degree of roof damage, two of which sustained more severe damage after being impaled by large tree branches. This damage was consistent with the rating of an EF-0 with wind speeds around 80 to 85 mph.
Two tractor trailers were overturned on Interstate 30 at mile marker 131.
Quarter size hail was reported in the town of Deport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyThe tornado archive for Texas, 2010Warnings in Texas, January 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 209815, 209816, 209817, 209819, 209830, 210594, 209820, 209821, 209823, 210583, 209822, 210499, 209832, 210502, 210487, 210489, 209833, 210486, 209824.